Page 1 of 2

Can some one help me please?

Posted: Tue Jul 09, 2019 3:34 am
by Evertking
Hello, My name is James. Husband and father of 5 children.
I have been dealing with RLS the past few years and it just seems to be getting worse. I have tried everything but today I was just so tired of being tired and made a Appointment.
So here is my question. My mother also has this and she knew that I was not getting any rest and working hours without sleep, children mad that dad is tired and stays in bed all the time. She gave me a few gabapentin and they honestly helped more than Tylenol PM or sleep aids.
Should I bring this up at my Doctor visit?
Thanks everyone

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 3:46 am
by stjohnh
James, Welcome to the RLS community. One thing you can count on... folks here get it. Mostly people without RLS just can't understand how devastating this disease can be.

Unfortunately, RLS usually does get worse as the years go by.

It would help us if you would tell us a little more about your treatment so far of RLS. What meds are you taking now? What dosage? What meds have you tried in the past?

One thing I can help with now is this: don't take Tylenol PM. It has diphenhydramine (Benadryl) in it. Diphenhydramine always makes RLS worse. Also many other sleep meds also have it in it. Those that don't just don't help you sleep.

Gabapentin is an effective treatment for RLS. What dose have you been taking? Has it caused any problems for you? How much has it helped?

Does your mom take any other meds for RLS or just gabapentin?

And yes, tell your doctor all of this. Also, while at the doctor's, ask for a ferritin test. This tells us something about your iron status. RLS is caused by low iron in the brain.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 4:01 am
by Evertking
Hello, I have only ever been to the doctor one time and I was prescribed Trazadone and then I didn't really like the was the meds made me feel. If they didn't knock me out and I was up all night I felt like a zombie at work. That and not having insurance and the doctor in Florida was wanting to do sleep studies and I just didn't have the money. I would take OTC sleep meds and a few shots of rum. When that does not work I go a few days with no sleep. I recently moved back to my home state and work 16 hour shifts on my feet and this seems to be what has caused my RLS to get worse. For example..I just worked 2 16 hour shifts on ZERO sleep. I broke down and called my mother who gave my a few 800g gabapentin's and one of those I was able to get some rest and SLEEP. The week before I was on day 4 of no sleep. It's affecting my whole life. My son asked my wife if all dad's stay in bed?
That has been the extent of me going to the doctor. That one time in 10-15 years but this getting to be too much and I am going to have to go. She will look at me like I'm crazy when I tell her I feel like bugs are crawling in my skin lol... I honestly do not know what to do. I don't want to get hooked on opiates and probably would refuse them but at the same time I need help. This medicine (gabapentin) does help. But this doc is the same doc that treats my mother and I'm not sure if I should even bring that up.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 4:17 am
by stjohnh
Well for now, take the gabapentin. Does your mom take any other meds for RLS, or just the gabapentin?

Another option until you see the doctor is medical marijuana. This doesn't usually help the jumpy legs, but DOES help sleep, MUCH MUCH better than regular sleep meds. If you can get that, use it with the gabapentin.

You are correct that opioids are used for severe RLS, but the doses used are much lower than the doses used by drug addicts and people taking them for pain. RLS patients almost never get addicted to narcotics (opioids) used for RLS.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 4:55 am
by Evertking
Thanks for the help.
What about the doctor visit tomorrow? Should I bring up the gabapentin or just let the doc do their thing?

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 4:57 am
by stjohnh
Tell the doctor everything you have said here.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 5:42 am
by Evertking
stjohnh wrote:Tell the doctor everything you have said here.

Thank you for taking the time to answer my questions and helping me.
I honestly appreciate it very much.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 9:37 am
by ViewsAskew
Definitely! Tell the doc just what you said here. And, let us know how it goes.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 9:38 pm
by Evertking
Ok, this Doc didn't seem to really give a sh** lol..
Didn't want to help at all and just walked in and said we prescribe 2 drugs for RLS Miripex?? Ropinorole?? Which one do you want to try? I didn't know which was which of what was what. So he gave me the Ropinorole. Its been about an hour or so and I feel sick to my stomach and sleepy.
Oh well... I will give it a week or so and then I guess I will find another doctor.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 10:02 pm
by stjohnh
What is the dose of ropinirole?

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 10:27 pm
by Evertking
Says .5mg one AM and one PM
I will not be able to take this before work, I think.
Feeling queezy

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 10:39 pm
by stjohnh
Evertking wrote:Says .5mg one AM and one PM
I will not be able to take this before work, I think.
Feeling queezy


That's too much. Best to start with 1/2 tablet a couple of hours before bedtime. If you tolerate that for a few days, then increase if needed to 1 tablet. Stay at a max of 0.5mg in the evening. I'm glad you got some meds, but I'm also glad you are getting a new doc. Don't take any except for the evening dose.

Re: Can some one help me please?

Posted: Tue Jul 09, 2019 10:46 pm
by Evertking
Thanks. Yeah, she wouldn't even look at me to talk to me. She was rude, to be honest. I know they probably deal with people coming in and trying to get pain pills or whatever but sh**.. lol..
That was a cash grab. Lol

Re: Can some one help me please?

Posted: Thu Jul 11, 2019 8:19 pm
by ViewsAskew
So sorry.

Re: Can some one help me please?

Posted: Fri Jul 12, 2019 11:54 am
by Frunobulax
Evertking wrote:Hello, I have only ever been to the doctor one time and I was prescribed Trazadone and then I didn't really like the was the meds made me feel. If they didn't knock me out and I was up all night I felt like a zombie at work. [...] This medicine (gabapentin) does help. But this doc is the same doc that treats my mother and I'm not sure if I should even bring that up.


Trazodone is an antidepressant that I took for several years. It is considered RLS neutral, in some cases slightly benefitial, and sleep inducing - for ne it didn't have any effect on the RLS but might have helped me sleep a little (but not much). But I'm not a fan of antidepressants in general unless there is a clear indication. Gabapentine OTOH is one of the classic drugs relieving RLS symptoms. Personally I would prefer it over dopamine agonists, but it does cause weight gain for a lot of patients though.

stjohnh wrote:
Evertking wrote:Says .5mg one AM and one PM
I will not be able to take this before work, I think.
Feeling queezy


That's too much. Best to start with 1/2 tablet a couple of hours before bedtime. If you tolerate that for a few days, then increase if needed to 1 tablet. Stay at a max of 0.5mg in the evening. I'm glad you got some meds, but I'm also glad you are getting a new doc. Don't take any except for the evening dose.


I agree that it's too much. Docs like Dr. B suggest that dopamine agonists should work in very low doses, and if it loses efficiency, switch medication instead of taking higher doses. I disagree about the "only at bedtime". From what I gather, augmentation is much more likely for drugs that have a shorter half life and are taken only once, resulting in very different drug levels over the whole day. If dopamine agonists at all then I'd suggest to take the time delayed release versions, or at the very least take several doses a day. Ropinirole has a half-life of 6 hours, so after 24h it's almost out of your system.

But dopamine agonists can do pretty bad things for you, including augmentation (worsening of RLS symptoms) and serious side effects. Jury is still out if we recover fully from augmentation, there are many patients reporting that their RLS got a lot worse during a phase of taking dopamine agonists. My very personal take is that I would recommend to stay away from dopamine agonists whenever possible.

Take as little Ropinirole as you can. I suggest to try the other, natural remedies suggested here, and taking Ropinirole only if there is no other way. My personal favorites are (a) iron supplements in high doses along with vitamin C (iron dose may be limited by constipation) in conjunction with (b) cutting out any stomach acid blockers (especially PPIs like omeprazole) if you take them, or trying stomach acid enhancers like Betaine HCL if you can. More stomach acid improves the iron uptake. You'll have to take the iron for a few months to see results though.

Disclaimer: I'm no doctor.